Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Kansas City, MO

August 16, 2017Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2017, 7:13 PM CDT for Henry County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Aug 16, 2017, 7:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS53 KEAX 170013
SVREAX
MOC083-170045-
/O.NEW.KEAX.SV.W.0179.170817T0013Z-170817T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT WED AUG 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Henry County in west central Missouri...

* Until 745 PM CDT

* At 712 PM CDT, a severe thunderstorm was located over Clinton,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Calhoun, Deepwater, Coal, Brownington, Tightwad, La Due
  and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9397 3849 9389 3851 9352 3843 9351
      3821 9352 3821 9354 3822 9356 3821 9357
      3820 9356 3820 9360
TIME...MOT...LOC 0012Z 269DEG 45KT 3836 9381 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
513 
WWUS53 KEAX 170030
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
730 PM CDT WED AUG 16 2017

MOC083-170045-
/O.CON.KEAX.SV.W.0179.000000T0000Z-170817T0045Z/
Henry MO-
730 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN HENRY COUNTY...

At 730 PM CDT, a severe thunderstorm was located 8 miles east of
Clinton, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Calhoun, Deepwater, Coal, Brownington, Tightwad and Truman Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9382 3850 9367 3851 9352 3843 9351
      3821 9352 3821 9354 3822 9356 3821 9357
      3820 9356 3820 9360
TIME...MOT...LOC 0030Z 272DEG 35KT 3834 9362 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
475 
WWUS53 KEAX 170037
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT WED AUG 16 2017

MOC083-170046-
/O.EXP.KEAX.SV.W.0179.000000T0000Z-170817T0045Z/
Henry MO-
737 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY WILL
EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.

LAT...LON 3821 9382 3850 9367 3851 9352 3843 9351
      3821 9352 3821 9354 3822 9356 3821 9357
      3820 9356 3820 9360
TIME...MOT...LOC 0036Z 269DEG 45KT 3834 9356 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:19 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 16, 6:19 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT Wed Aug 16 2017

.Discussion...
Issued at 303 PM CDT WED AUG 16 2017

Main concern this afternoon involves new convective development
as long awaited surface cold front begins moving through the area.
In contrast to yesterday, confidence is increasing that severe
weather will develop in the coming hours as enough clearing has
occurred to result in moderate destabilization across the lwr
Missouri Vly. Expect this trend to continue this afternoon and
early evening as remnant elevated mixed layer plume as noted by
warm brightness temperatures on GOES-16 7.34 micron water vapor
imagery (see also the 12z Amarillo, TX sounding) continues to
advect northeast with time. Deep-layer shear will continue to
increase this afternoon as midlevel speed max associated with main
trough axis across the Central Plains also moves east with time.
BUFKIT soundings from across the area show largely a
unidirectional wind profile, with 0-6 km bulk shear values on the
order of 35-40 kts. Considering this, along with the ample amounts
of buoyancy that appear present, initial development in the form
of discrete cells to the west of the KC Metro will support both a
large hail and strong wind threat, with activity migrating more
towards a linear configuration in response to deep layer shear
values remaining largely parallel to the incoming cold frontal
boundary. Across southern portions of the fcst area, an isolated
tornado threat will also be possible in response to increased
helicity near a lingering outflow boundary from this morning's
convection. Overall however, this threat appears most likely well
south of the KC Metro, and in reality more likely down in SGF's
area. In addition, we did have some pretty efficient rainfall
across the area this morning with reports and MRMS storm total
estimates suggesting over 2.5" fell across the northeastern Metro,
specially over Clay County. Prevailing thought is that this
afternoon/evening's activity should be progressive enough to limit
a widespread flash flood threat, but trends will have to be
monitored for areas that did receive decent rainfall this morning.

Precip to quickly come to an end after the 06z time frame from
west to east as drier air moves back into the area. This will set
the stage for slightly cooler temps tomorrow and the return of dry
conditions which should continue through much of Friday. Fcst
guidance continues to show redeveloping precip early Saturday
morning as a secondary wave of energy sweeps a boundary south
across our area during the predawn hours. As a result, morning
shwrs/storms appear possible and current chance pops appear
reasonable. Beyond this, fcst becomes less uncertain as we head
into next week as zonal flow returns to the central U.S. and a
series of shortwaves impact the lwr Missouri Vly. Obviously this
leads to some concern over Monday's solar eclipse and additional
details are provided below. Beyond this, unsettled weather looks
to persist through midweek as a boundary stalls south of the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 614 PM CDT WED AUG 16 2017

Nearby scattered thunderstorms will continue to push southeast of
the terminal sites through the late evening hours ahead of a cold
front. Conditions should remain VFR during this time as activity
remains mostly confined downstream. Cloud cover will later
steadily erode heading into Thursday morning as winds become
northwesterly behind the frontal boundary.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Welsh
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Wed Aug 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms today into tonight will have the potential to become
strong to severe across much of the area. Hazards with any storm that
develops includes dangerous and frequent cloud-to-ground lightning,
moderate to heavy rainfall, and gusty winds. Should some of these
storms become strong to severe, the potential exists for damaging
winds, hail, and localized flooding. A tornadic threat, while low,
does exist as well.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms, potentially strong, reappear on Friday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 16, 6:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     GARDEN CITY             38.56N 94.19W
08/16/2017                   CASS               MO   911 CALL CENTER

            POWER LINES REPORTED DOWN IN TRANSMISSION
            FROM FIRE DEPARTMENT TO 991 DISPATCH CENTER.

&&

AB
Special weather statement, Aug 16, 6:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT WED AUG 16 2017

MOZ053-162345-
Bates MO-
618 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BATES COUNTY UNTIL 645 PM
CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasanton, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Rich Hill, Hume, Amsterdam, Amoret, Foster, Passaic and
Worland.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.

LAT...LON 3835 9461 3838 9427 3806 9422 3806 9461
TIME...MOT...LOC 2318Z 257DEG 44KT 3819 9466

Blair
Local storm report, Aug 16, 6:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     LEETON                  38.58N 93.70W
08/16/2017                   JOHNSON            MO   EMERGENCY MNGR

            12 INCH DIAMETER TREES DOWN IN LEETON.

&&

32
Special weather statement, Aug 16, 6:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
656 PM CDT WED AUG 16 2017

MOZ016-170030-
Sullivan MO-
656 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN COUNTY
UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milan, Green City, Greencastle and Green Castle.

LAT...LON 4038 9286 4021 9286 4013 9296 4023 9315
      4039 9297
TIME...MOT...LOC 2356Z 221DEG 26KT 4022 9303

Blair
Special weather statement, Aug 16, 7:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT WED AUG 16 2017

MOZ045-170045-
Pettis MO-
709 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS COUNTY UNTIL 745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or 8 miles west of Sedalia, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sedalia, La Monte, Smithton, Green Ridge and Sedalia Memorial Arpt.
This includes the Missouri State Fair in Sedalia.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3870 9351 3870 9350 3877 9350 3886 9305
      3853 9307 3854 9328 3851 9330 3851 9349
TIME...MOT...LOC 0008Z 248DEG 33KT 3866 9337

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:09 PM CDTSpecial Weather StatementEAXPettis36 min
Aug 16, 10:21 PM CDTRiver Flood WarningEAXCass, Henry, Johnson58 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.